Notre Dame Journal of Formal Logic

Provability and Interpretability Logics with Restricted Realizations

Thomas F. Icard and Joost J. Joosten

Full-text: Access denied (no subscription detected)

We're sorry, but we are unable to provide you with the full text of this article because we are not able to identify you as a subscriber. If you have a personal subscription to this journal, then please login. If you are already logged in, then you may need to update your profile to register your subscription. Read more about accessing full-text


The provability logic of a theory $T$ is the set of modal formulas, which under any arithmetical realization are provable in $T$. We slightly modify this notion by requiring the arithmetical realizations to come from a specified set $\Gamma$. We make an analogous modification for interpretability logics. We first study provability logics with restricted realizations and show that for various natural candidates of $T$ and restriction set $\Gamma$, the result is the logic of linear frames. However, for the theory Primitive Recursive Arithmetic (PRA), we define a fragment that gives rise to a more interesting provability logic by capitalizing on the well-studied relationship between PRA and I$\Sigma_1$. We then study interpretability logics, obtaining upper bounds for IL(PRA), whose characterization remains a major open question in interpretability logic. Again this upper bound is closely related to linear frames. The technique is also applied to yield the nontrivial result that IL(PRA) $\subset$ ILM.

Article information

Notre Dame J. Formal Logic Volume 53, Number 2 (2012), 133-154.

First available in Project Euclid: 9 May 2012

Permanent link to this document

Digital Object Identifier

Mathematical Reviews number (MathSciNet)

Zentralblatt MATH identifier

Primary: 03F45: Provability logics and related algebras (e.g., diagonalizable algebras) [See also 03B45, 03G25, 06E25] 03B45: Modal logic (including the logic of norms) {For knowledge and belief, see 03B42; for temporal logic, see 03B44; for provability logic, see also 03F45}

provability logic interpretability logic restricted substitutions GLP ISigma1 PRA


Icard, Thomas F.; Joosten, Joost J. Provability and Interpretability Logics with Restricted Realizations. Notre Dame J. Formal Logic 53 (2012), no. 2, 133--154. doi:10.1215/00294527-1715653.

Export citation


  • Beklemishev, L. D., "Reflection schemes and provability algebras in formal arithmetic", Uspekhi Matematicheskikh Nauk, vol. 60 (2005), pp. 3–78. vol. 60, pp. 197–268.
  • Beklemishev, L. D., G. Bezhanishvili, and T. Icard, On Topological Semantics of GLP, edited by R. Schindler, Ontos Verlag, Frankfurt am Main, 2010.
  • Beklemishev, L. D., "Bimodal logics for extensions of arithmetical theories", The Journal of Symbolic Logic, vol. 61 (1996), pp. 91–124.
  • Beklemishev, L. D., "Kripke semantics for provability logic GLP", Annals of Pure and Applied Logic, vol. 161 (2010), pp. 756–74.
  • Beklemishev, L. D., J. J. Joosten, and M. Vervoort, "A finitary treatment of the closed fragment of Japaridze's provability logic", Journal of Logic and Computation, vol. 15 (2005), pp. 447–63.
  • Beklemishev, L. D., and A. Visser, "On the limit existence principles in elementary arithmetic and $\Sigma^0_n$"-consequences of theories, Annals of Pure and Applied Logic, vol. 136 (2005), pp. 56–74.
  • Berarducci, A., "The interpretability logic of Peano arithmetic", The Journal of Symbolic Logic, vol. 55 (1990), pp. 1059–89.
  • Berarducci, A., and R. Verbrugge, "On the provability logic of bounded arithmetic", Annals of Pure and Applied Logic, vol. 61 (1993), pp. 75–93. Provability, Interpretability and Arithmetic Symposium (Utrecht, 1991).
  • Bílková, M., D. de Jongh, and J. J. Joosten, "Interpretability in PRA", Annals of Pure and Applied Logic, vol. 161 (2009), pp. 128–38.
  • Blackburn, P., M. de Rijke, and Y. Venema, Modal Logic, vol. 53 of Cambridge Tracts in Theoretical Computer Science, Cambridge University Press, Cambridge, 2001.
  • Boolos, G., The Logic of Provability, Cambridge University Press, Cambridge, 1993.
  • Buss, S. R., Bounded Arithmetic, vol. 3 of Studies in Proof Theory. Lecture Notes, Bibliopolis, Naples, 1986. Ph.D. thesis.
  • de Jongh, D., M. Jumelet, and F. Montagna, "On the proof of Solovay's theorem", Studia Logica, vol. 50 (1991), pp. 51–69.
  • Goris, E., and J. J. Joosten, "A new principle in the interpretability logic of all reasonable arithmetical theories", Logic Journal of the IGPL, vol. 19 (2011), pp. 14–17.
  • Hájek, P., and F. Montagna, "The logic of $\Pi_1$"-conservativity, Archive for Mathematical Logic, vol. 30 (1990), pp. 113–23.
  • Hájek, P., and F. Montagna, "The logic of $\Pi_1$"-conservativity continued, Archive for Mathematical Logic, vol. 32 (1992), pp. 57–63.
  • Hájek, P., and V. Švejdar, "A note on the normal form of closed formulas of interpretability logic", Studia Logica, vol. 50 (1991), pp. 25–28.
  • Icard, T., "Towards an alternative proof of Solovay's Arithmetical Completeness Theorem", Proceedings of the 12th ESSLLI Student Session, Dublin, 2007.
  • Icard, T., "A topological study of the closed fragment of GLP", Journal of Logic and Computation, vol. 21 (2011), pp. 683–96.
  • Ignatiev, K. N., "On strong provability predicates and the associated modal logics", The Journal of Symbolic Logic, vol. 58 (1993), pp. 249–90.
  • Japaridze, G., Modal Logical Means of Investigation of Provability, Ph.D. thesis, Moscow State University, Moscow, 1986. In Russian.
  • Japaridze, G., and D. de Jongh, "The logic of provability", pp. 475–546 in Handbook of Proof Theory, edited by S. R. Buss, vol. 137 of Studies in Logic and the Foundations of Mathematics, Elsevier, Amsterdam, 1998.
  • Joosten, J. J., "Formalized interpretability in Primitive Recursive Arithmetic", Proceedings of the ESSLLI Student Session, Vienna, 2003.
  • Joosten, J., Intepretability Formalized, Ph.D. thesis, Department of Philosophy, University of Utrecht, Utrecht, 2004.
  • Joosten, J. J., "The closed fragment of the interpretability logic of PRA" with a constant for ${\rm I}\Sigma_1$, Notre Dame Journal of Formal Logic, vol. 46 (2005), pp. 127–46.
  • Joosten, J. J., and A. Visser, "The interpretability logic of all reasonable arithmetical theories. The new conjecture", Erkenntnis, vol. 53 (2000), pp. 3–26.
  • Löb, M. H., "Solution of a problem of Leon Henkin", The Journal of Symbolic Logic, vol. 20 (1955), pp. 115–18.
  • Mints, G., "Quantifier-free and one-quantifier systems", Journal of Soviet Mathematics, vol. 1 (1972), pp. 71–84.
  • Parsons, C., "On $n$"-quantifier induction, The Journal of Symbolic Logic, vol. 37 (1972), pp. 466–82.
  • Sambin, G., "An effective fixed-point theorem in intuitionistic diagonalizable algebras. The algebraization of the theories which express Theor, IX", Studia Logica, vol. 35 (1976), pp. 345–61.
  • Shavrukov, V., The Logic of Relative Interpretability over Peano Arithmetic (in Russian), Steklov Mathematical Institute, Moscow, 1988. Technical Report No. 5.
  • Shavrukov, V. Y., "Interpreting reflexive theories in finitely many axioms", Fundamenta Mathematicae, vol. 152 (1997), pp. 99–116.
  • Tarski, A., Undecidable Theories, Studies in Logic and the Foundations of Mathematics. North-Holland Publishing Company, Amsterdam, 1953. In collaboration with A. Mostowski and R. M. Robinson.
  • Visser, A., "A propositional logic with explicit fixed points", Studia Logica, vol. 40 (1981), pp. 155–75.
  • Visser, A., "Interpretability logic", pp. 175–209 in Mathematical Logic. Proceedings of the Heyting 1988 Summer School in Varna, Bulgaria., edited by P. P. Petkov, Plenum Press, Boston, 1990.
  • Visser, A., "An overview of interpretability logic", pp. 307–59 in Advances in Modal Logic, Vol. 1 (Berlin, 1996), edited by M. Kracht, M. de Rijke, and H. Wansing, vol. 87 of CSLI Lecture Notes, CSLI Publications, Stanford, 1998.